Washington, 2016Damaging Wind in Washington, July 21, 2016
July 21, 2016 · NWS OTX · 1 event in 1 county or zone
A cold front passage brought wet thunderstorms to East Slopes of the North Cascades. In addition to heavy rainfall a few trees were blown down due to thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passage brought wet thunderstorms to East Slopes of the North Cascades. In addition to heavy rainfall a few trees were blown down due to thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 21, 3:46 PM PST, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 21, 3:46 PM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
446 PM PDT Thu Jul 21 2016
.SYNOPSIS...
Scattered showers and thunderstorms will accompany the passage of
a cold front tonight into Friday morning. Brief heavy rain and
lightning will be possible late tonight through the early morning
hours on Friday. The potential for locally heavy rain will linger
into Friday evening over the Idaho Panhandle and northeast
Washington. A warm and dry, summer pattern will arrive Sunday and
persist well into next week.
&&
.DISCUSSION...
Tonight and Friday: After relatively quiet weather for most areas
this evening, the Inland NW turns more active, with showers and
thunderstorms and breezy conditions. Low pressure off the central
Oregon Coast pushes into the Cascades by Friday morning and across
the area through Friday afternoon to bring this threat in, as well
drop temperatures back below normal.
* Evolution: this evening, in advance of the main low, isolated to
scattered showers and thunderstorms will come first to the
Cascades. Some may be locally strong. Some were already starting
to develop along the spine of the Cascades south of Snoqualmie
Pass between 1 and 2 PM. A secondary area that will be monitored
is near the Blues/Camas Prairie/lower Shoshone county where some
instability lays. There is no significant trigger here but we
will watch for any isolated shower/t-storms. For now just a few
CU are expected. Later this evening but more likely overnight
(after 1-2 AM or so) into Friday morning the occlusion moves
into Cascades and the cold front starts into central WA. With
modest lift, deepening moisture and decent elevated instability
the threat will be decent for shower/t-storms to increase and
expand east. Overnight the largest focus appears to be over the
Cascades, west and northwest Columbia Basin through Okanogan
Highlands. Elsewhere the risk is for more isolated activity, but
this will be monitored and the forecast will be updated if
coverage increases quicker. Then going into Friday morning and
afternoon the cold front shifts through the central and lower
Panhandle, with a dry slot punching across the lower Columbia
Basin through the Palouse. At the same time the occluding upper
low comes on its heels, migrating from the Cascades around late
morning to the northern Panhandle by late afternoon. This will
gradually shift the shower and thunderstorm threat to the north
and eastern Columbia Basin and the north and eastern mountains.
Activity near the Cascades is expected decrease and retreat to
the crest. By Friday evening the low and its wrap- around
moisture will start to shift east and focus the primary
shower/t-storm threat across the north and eastern mountains
while activity elsewhere starts to wane.
* Thunderstorms and fire weather: we are expecting the
thunderstorm threat to be largely near the Cascades this
evening, before expanding east overnight and Friday morning,
before the focus to shifts toward the north and eastern
mountains Friday afternoon/evening. There will be a scattered
lightning potential tonight and Friday morning and this may
initially start out with lower precip amounts. So the better
threat of fire starts will be at the beginning of the event and
largely in the finer fuels. Then as moisture deepens, with PWATs
nearing an inch in spot, the thinking is the showers will become
wetter. Friday afternoon with expanding CAPE there will the
potential for more locally abundant lightning from the Okanogan
Highlands to the northern Panhandle, but with the expectation of
slower-moving storms and a heavy rain potential the threat of
started will be cut back, though not eliminated. Winds increase
tonight near Cascades toward or after sunset and increase
throughout the region into Friday but RH values increase with
comparatively cooler temperatures. We will continue to headline
it in the fire weather forecast, but no fire weather highlights
are anticipated at this time.
* Hydrology/flooding: there are some concerns for flash flooding
and/or debris flows and slides. The first concern will be for
tonight into Friday morning near the Cascades to Okanogan
Highlands, especially between 2AM-11AM near the burn scars.
While the showers may not contain heavy rains at the immediate
start of the event, the atmosphere quickly moistens up and given
the strength of the system there will be the potential for some
heavy downpours. If they train through the Cascades/Okanogan
Highlands this will increase the threat of potential flooding
issues. The second concerns is for late Friday morning through
Friday evening across the northern counties, again especially
near the burn scars. With the atmosphere remaining juicy and
unstable, the potential for scattered to numerous showers and
thunderstorms exists. They also will be slower moving. So the
potential for locally heavy precipitation amounts exists.
* Winds: this evening the cross-Cascade gradient increases as the
low approaches. This will lead to the first increase in winds
near the Cascades after about 02-04Z. The wind then starts to
increase over the west and lower Columbia Basin overnight into
Friday morning. General speeds of 10-15 mph are expected with
locally higher gusts. Then winds continue to increase Friday
afternoon with the passing front and incoming low. Speeds of
15-20 mph will be common with gusts to 30 possible, especially
away the more sheltered northeast valleys. /J. Cote'
Saturday: More tranquil weather will arrive this weekend. The
trough responsible for Friday's active weather will be well into
south central Canada by Saturday morning. A flat high pressure
ridge is expected to build off-shore Saturday leaving Washington
and north Idaho high and dry. Saturday will be our last day of
below average temperatures before warmer conditions arrive Sunday.
Sunday and Monday: The oppressive high pressure ridge over the
central U.S. will be suppressed Sunday into Monday. As portions of
the northern Plains and Upper Midwest experience relief from the
ongoing heatwave, the Pacific Northwest will warm above average.
Enough of the central U.S. high pressure ridge will retrograde
westward early next week to deliver our region a dose of summer
weather. Upper 80s to mid 90s will be common max temperatures
Sunday and Monday. /GKoch
Monday night into Thursday: More typical summer weather is
expected for the upcoming week. The high pressure ridge over the
central U.S. will retrograde to the west, meanwhile the storm
track remains across southern Canada. This will flatten the
strength of the ridge and keeps a westerly flow aloft over the
region. There is the potential for minor ripples in the flow that
will enhance convection near the Canadian border, especially
during the afternoon and evening hours on Tuesday and Wednesday.
In fact, the models show the Wednesday feature may be a slower
mover especially as the ridge aloft amplifies over the eastern
Pacific, and allows this shortwave to dig further south over
northeast Washington, north Idaho and NW Montana into Thursday
with a continued threat of convection. At this time, will indicate
the best chance of convection will be in the mountains and near
the Canadian border through Thursday evening. Winds will be light
and mainly terrain driven. Some Cascade gap winds are possible
each late afternoon and evening. It will be warm and dry with
daytime temperatures running slightly above normal, in the upper
80s to mid 90s. rfox.
&&
.AVIATION...
00Z TAFS: Aviation area influenced by afternoon and evening
surface based showers and thunderstorms and during the overnight
and early morning hours by elevated forced convective showers and
thunderstorms as a low pressure system moves through the area.
As a result the aviation forecast remains peppered with mentions
of showers and thunderstorms with the emphasis on the elevated
forced convection affecting most TAF sites during the late night
and morning hours. Periods of frequent lightning and gusty and
variable wind are possible with these thunderstorms. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 62 77 55 78 56 86 / 20 60 40 0 0 0
Coeur d'Alene 58 75 53 77 52 85 / 20 60 50 0 0 0
Pullman 55 76 50 77 49 84 / 30 20 10 0 0 0
Lewiston 65 85 58 86 58 91 / 20 20 0 0 0 0
Colville 54 75 51 81 51 89 / 20 80 40 0 0 0
Sandpoint 53 73 50 75 49 82 / 20 60 50 0 0 0
Kellogg 53 72 50 75 49 83 / 20 50 40 0 0 0
Moses Lake 64 84 55 83 56 90 / 40 50 0 0 0 0
Wenatchee 67 81 59 83 60 89 / 50 30 0 0 0 0
Omak 64 83 55 85 59 90 / 40 50 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Jul 21, 5:36 AM PST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
636 AM PDT THU JUL 21 2016
IDZ002>004-026-027-WAZ031>036-041>044-221345-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
636 AM PDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL PUSH INTO THE REGION TONIGHT WITH SCATTERED
THUNDERSTORMS POSSIBLE. LIGHTING STRIKES AWAY FROM THE WETTER
THUNDERSTORM CORES MAY RESULT IN NEW GRASS FIRE STARTS WHERE FUELS
ARE RECEPTIVE TO FIRE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL BECOME BREEZY ON FRIDAY BEHIND A COLD FRONT PASSAGE
WITH RAPID SPREAD OF GRASS FIRES POSSIBLE.
IDZ001-WAZ037-038-221345-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
636 AM PDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...LEADING TO THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES...ESPECIALLY
AROUND BURN SCARS.
Thunderstorm Wind, Okanogan
- When
- July 21, 6:25 PM PST to 6:45 PM PST
- Where
- Okanogan County, 5 mi NW of Okanogan
- Measured
- 33 kt (38 mph) measured gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 48.421, -119.657
A spotter reported a few trees were blown down due to thunderstorm winds. Measured wind gusts of 38 mph were reported. The reported observer location was 8 miles northwest of Okanogan, WA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638326.